DILI

Clinical Information

Drug Induced Liver Injury (DILI) or disease is an uncommon but potentially fatal injury or disease of the liver, which can be caused by prescription medicines, over the counter (OTC) medicines, vitamins, food additives, herbs and herbal medicines, recreational drugs and environmental toxins.

DILI is one of a variety of reasons for liver injury or failure. Such can be due to viral infections or excessive alcohol intake, but can also have causes in heart dysfunction or non-alcoholic fatty liver (NASH)and can be the result of an autoimmune reaction or other underlying causes. Initially it can go without any symptoms, or can cause quite diffuse and common symptoms like fatigue, nausea, vomiting, right upper quadrant pain, itching, skin rash, jaundice, weakness, anorexia, and weight loss. Therefore liver injury is often not the first suspected cause of the symptoms and when, it is often very difficult to diagnose the existence of liver injury and if, the real cause. Liver injury can progress and develop further to liver failure. Then often a liver transplant is needed to prevent the patient from dying.

Generally liver injury (irrespective of the cause) is primarily diagnosed based on a very high increase of one more more specific blood parameters, so called liver enzymes, like ALT (alanine aminotransferase), ALP (alkaline phosphatase), AST (aspartate transaminase) and the blood clotting time. These parameters are measured in the laboratory in blood taken from the patient. These parameters only suggest that there is something wrong with the liver, they do not tell what exactly and especially not what is the cause.

Drugs often cause some increase in the liver enzymes (ALT, ALP, AST) in the blood. Such smaller increases are called adaptive and disappear after some time. For a number of drugs, it is known that they have a risk of causing liver injury at very high doses. Such is called intrinsic or dose dependent DILI. The best known example is acetaminophen (Tylenol). The other form of DILI, so called idiosyncratic DILI mostly occurs at normal therapeutic dose and is strongly dependent on the susceptibility of the patient. Such patients mostly have inherited specific genes that either control the chemical transformation of that specific drug in a particular way, causing metabolites, which can be injurious, or code for proteins, which are susceptible to the drug. This idiosyncratic DILI is very rare, typically it occurs in less than 1 to 10 per 100,000 patients taking the drug.

It can get even more complicated when we consider that in a particular patient two drugs alone do not cause DILI, but when taken together, DILI occurs. This is called: synergistic. Or a drug, which alone does not cause DILI in a particular patients, increases the DILI caused by another drug, when taken together. This is called additive.

The commonly used diagnosis for DILI is based on a large range of topics, like, symptoms which appeared and when, blood test, drugs taken, any other potential causes, like viral hepatitis, etcetera. These data result in a probability of whether a drug is the possible cause of the liver injury symptoms. Unfortunately diagnosis is often not conclusive and especially it does not tell which drug is responsible for the liver injury.

If the true cause of the DILI is not clear, stopping all medication of the patient is not a solution. Often it is easy to exchange one medication against another one, but also often there are no alternative drugs. It is therefore very important to quickly find out the real cause of the liver injury: which drug, or combination of drugs, caused the liver injury and which drug did not.

Further reading

  • Drug-Induced Liver Disease: recent advances in diagnosis and risk assessment. » Read more
  • Drug-Induced Liver Disease. » Read more
  • European Clinical Practice Guidelines: Drug-induced liver injury. » Read more
  • Chinese guidelines for the diagnosis and treatment of drug-induced liver injury. » Read more

DILI information for BioPharmaceutical industry

Economic Impact Risks

DILI is one of the major causes for termination of clinical drug development and for withdrawal of products from the market. All despite a strict selection of drugs based on tolerability during the preclinical drug development. Especially idiosyncratic DILI cannot be predicted with animal models and generally also not in human cell culture studies. Essential drugs for severe conditions like Alzheimer, pneumonia, leukemia did not reach the market or were withdrawn. Apart from the major deficit in treatment options, the economic impact of sunk costs and missed turnover is enormous.

Further reading

  • Watkins PB. Drug Safety Sciences and the Bottleneck in Drug Development. Clinical Pharmacology & Therapeutics 2011.

Pharmacovigilance

Drug Induced Liver Injury is a major challenge for pharmacovigilance and its risks and consequences are often undervalued. Equally difficult is the diagnosis, especially identifying the causative drug, or combination of drugs resulting in DILI. Therapeutic measures often follow the trial and error principle.

The common RUCAM score is helpful for diagnosis of a DILI, but has significant limitations. It only provides an assessment of a DILI risk as a probability, but no clear answers. Especially not when a combination of drugs causes the DILI. For drugs in clinical development, the experience is usually limited, which results in additional challenges.

The MetaHeps test allows a rapid and conclusive diagnosis whether the DILI symptoms are caused by one or more of the drugs the patient has been treated with. It provides a useful tool for an effective pharmacovigilance. It also allows retrospective clarification of a DILI without re-exposure of the patient.

Clinical Development

Although DILI is rare, it is a major cause for the termination of clinical development. Suspicion of a DILI event in a clinical study can halt and significantly delay the progress, causing a delayed product launch or even termination of the development. Often such delay or termination is not needed, when the true cause is quickly found and solutions created.

MetaHeps can facilitate and accelerate the clinical development when suspicion of a DILI event occurs. It provides rapid and clear answers and solutions.